Monday, January 01, 2007

update, day 10

This is an update on the health of our courageous little dog who has suffered a spinal cord injury. If you'd like to follow the story sequentially, start here. To see beautiful photos of him before the incident, go here.

Simba did OK last night in our absence, in one sense. He was happily waiting for me at the top of the basement stairs. (When my eyes get level with the top step I can see his feet through the crack in the door as he waits motionlessly. I imagine him almost holding his breath, waiting to explode in excitement once the door opens. It's one of my favorite sights ever.) He was healthy and hadn't managed to climb onto anything he shouldn't have, and in his excitement he stood wobbily up on his hind feet to put his front feet on my knees ... probably not a maneuver the vet would sanction!

However, a side effect of steroids is extreme thirst. He's been drinking tons of water, and eating snow somewhat compulsively. When we got home at about one this morning, his bowl was completely dry, and he had wet both the carpet and the wooden floor. This from a little dog who normally has iron control over his bladder, so I suspect he was in extremis to do that. Poor guy. We were gone for too long, nearly 7 hours. Won't make that mistake again.

Also since the accident, he seems to have a wacky internal thermostat. He can be panting as if he were feeling hot in the house; then I'll take him outside into our 20-degree weather (which he normally would quite enjoy) and even before I put him on the ground he'll start to shiver. Or tremble. I can't really tell which. After we come back inside, he'll shiver for quite a while. This morning I sat with him on my lap, trying to warm him up, for probably 20 minutes before he finally drifted off to sleep. He usually gets overheated if he sits on my lap for very long, but today he didn't want to get off. I put him in his bed, which has a nice pillow and must surely be a warm spot for him. An hour later he was panting again. Poor guy!

Today he gets no steroids. We had reduced him to one dose a day, and now it's one every other day. He seems a bit lethargic. I tried to do some research on the web on withdrawal symptoms from steroids, but I didn't find any good information about canine effects. Anybody know anything about that?

I may put in a call to the vet in the morning to see if he can explain some of this. I'm a little worried we might be tapering him off the steroids too quickly.

Technorati tags:

3 comments:

Barbara (Biscuit Girl) said...

I'm glad he wasn't hurt going down the stairs. He's such a little stinker.

Hope you guys have fun tonight. We're staying in. At midnight we can see the fireworks from Olde Town Alexandria from our back bedroom windows. So it's fun to stay in where it's nice and warm and sip champagne in our jammies while watching the fireworks.

Barbara (Biscuit Girl) said...

We usually have to put Sophie on steroids in the summer for her allergies. She gets ravenous and thirsty as well. But I don't think we've ever noticed her having any issues with her when the dosage gets reduced. I wonder if Simba's lethargic feeling is from something else related to his healing.

And as always, we're keeping him in our thoughts.

Paz said...

Hope Simba heals and feels much, much better very soon.

Happy New Year.

Paz